Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 184, NWS State College, PA

September 9, 20085 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 9, 2008, 6:22 AM EDT for 5 counties in Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2008, 6:22 AM EDT (10:22 UTC)
Expired
Sep 9, 2008, 7:15 AM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 62 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:43 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 9, 4:43 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT TUE SEP 9 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA TODAY. HIGH
PRESSURE WILL BUILD OVER THE REGION TONIGHT THROUGH THURSDAY.
A LOW PRESSURE SYSTEM WILL LIKELY PASS JUST SOUTH OF PENNSYLVANIA
FRIDAY OR FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
08Z SFC ANALYSIS SHOWS COLD FRONT ENTERING NW PA ATTM. POTENT
SHORTWAVE TRACKING THRU THE GRT LKS WILL PUSH FRONT THRU NW PA
EARLY TDY...THEN EXITING THE LOWER SUSQ VALLEY BY LATE AFTN.

MAIN FCST CONCERN TDY WILL BE POTENTIAL FOR SVR WX OVR THE SUSQ
VALLEY...WHERE SREF PLUME DATA INDICATES MODERATE CAPE DEVELOPING
BY AFTN IN ADVANCE OF APPROACHING FRONT. STRONG MID LEVEL FLOW ON
SOUTHERN PERIPHERY OF SHORTWAVE SHOULD RESULT IN AMPLE SHEAR TO
PRODUCE ORGANIZED /POSS SVR/ CONVECTION ACROSS SOUTHEAST
PA...MAINLY BTWN 17Z-22Z.

ALSO OF CONCERN WILL BE POTENTIAL OF LOCALIZED FLASH FLOODING OVR
THE LOWER SUSQ VALLEY...WHERE 1HR FFG REMAINS LOW /BTWN 1 AND 1.5
INCHES/ DUE TO RECENT RAIN FROM TS HANNA. GIVEN ANOMALOUS
PREFRONTAL PWATS...CAN/T RULE OUT A SPOT OR TWO SURPASSING
FFG...MAINLY OVR ADAMS/YORK/LANCASTER COUNTIES. NOT CONFIDENT
ENOUGH TO ISSUE FFA AT THIS POINT...ESPECIALLY SINCE THE THREAT
WILL LIKELY BE LOCALIZED.

PAINTED PARTIAL CLEARING AND DIMINISHING CHC FOR SHRA/TSRA AFTER
16Z ACROSS THE NW ZONES...AND BY 20Z ACROSS MUCH OF CENTRAL PENN
AS THE DEEPER MOISTURE CONVERGENCE ALONG THE LEE SIDE TROUGH
SHIFTS OVER OR JUST TO THE EAST OF SUSQ RIVERS MAIN STEM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
HI PRES BUILDS INTO THE REGION TONIGHT AND WEDNESDAY. ACCOMPANYING
DRY AIRMASS AND DIMINISHING WINDS SHOULD ALLOW TEMPS TO GET QUITE
CHILLY OVR THE NORTHERN MTNS TONIGHT...RESULTING IN AREAS OF
VALLEY FOG IN THAT AREA TOWARD DAWN. SREF MEAN 850 TEMPS SUPPORT
HIGHS WITHIN A FEW DEG OF 70F WEDNESDAY UNDER ABUNDANT SUNSHINE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
ANOTHER COOL NIGHT IN STORE FOR CENTRAL PA WED NITE...AS DRY
AIRMASS /SREF PWATS -1SD TO -SD/ COMBINES WITH CLEAR SKIES LIGHT
WINDS. HAVE INCLUDED PATCHY FOG ARND DAWN TO MOST OF THE
AREA...WHICH COULD BE LOCALLY DENSE NEAR ANY BODIES OF WATER.

FAIR WX AND A DRY BNDRY LYR FOR THUR...LIMITING THE CU FIELD ONCE
AGAIN. MIXED LYR WILL REMAIN SHALLOW THUR AFTN...SO EXPECT TEMPS
TO REMAIN SEASONAL.

FLOW APPEARS TO BECOME FLUID AND PROGRESSIVE AS SFC RIDGE SLIDES
OFFSHORE ALLOWING MOISTURE TO POOL INTO THE MID/UPPER ATMOS FRI/SAT.
ATTM THE CHALLENGE FOR THE UPCOMING WEEKEND IS WHETHER WE WILL SEE A
WEAK MOIST ONSHORE FLOW ALONG SOUTHERN PERIPHERY OF RIDGE. THIS
COULD RESULT IN A DAMP FRI/SAT...AS SEVERAL ENSEMBLE MEMBERS HINT AT
FRONTAL BNDRY HANGING UP ARND MID ATLANTIC REGION. ATTM HAVE SIDED
WITH GEFS IN THERMAL RIDGE POKING NORTH INTO THE MID-ATLANTIC LATE
WEEK...AS T850 IN THE MID TEENS SHUD PUSH MAX T A FEW DEGREES
ABOVE NORMAL AND CHC SHRA/TSRA FOR THE WEEKEND ALONG FRONTAL
BNDRY.

INCREASING CONFIDENCE IN A HIGH AMPLITUDE PAC NW RIDGE...ALLOWING A
DOWNSTREAM TROUGH TO DIG INTO CENTRAL CONUS/GRT LKS SUN. GIVEN
PROGRESSIVE FLOW AND NOT MUCH BLOCKING OFFSHORE OF NEW
ENGLAND...TROUGH SHUD SWING THROUGH PA MON WITH ANOTHER CHC FOR
SHRA/TSRA AND COOLER TEMPS TO START NEXT WEEK.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
LYRD MID AND HIGH CLOUDS WILL OVERSPREAD CENTRAL PENN FROM THE
SOUTHWEST OVERNIGHT. ALSO OVERNIGHT...INCREASING SWRLY WINDS ALOFT WILL LEAD
TO LOW LEVEL WIND SHEAR THOUGH ABOUT 12Z...ESPECIALLY ACROSS THE
NW HALF OF PENNSYLVANIA.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE NW MTNS
OVER THE NEXT SEVERAL HOURS. MOST CIGS AND VSBYS WILL DIP ONLY
INTO THE MVFR CATEGORY AT WORST BETWEEN 04Z AND 12Z TUESDAY.

A COLD FRONT ASSOCD WITH A DVLPG LOW PRES SYS MOVG NEWD FM THE
GRT LKS AND INTO THE ST LAWRENCE VLY IS FCST TO PASS THRU THE AREA
LATER TODAY...BRINGING WITH IT NUMEROUS SHOWERS AND ISOLD TSRA.

MAINLY MVFR CIGS AND VSBYS WILL ACCOMPANY AND PRECEDE THE
FRONT...WITH WITH LOCALIZED IFR CIGS/VSBYS IN THE STRONGER STORMS
(AND ALSO IN THE MOIST WRLY UPSLOPE FLOW AT KJST AND KBFD FOR A
FEW HOURS IMMEDIATELY AFTER THE COLD FRONTAL PASSAGE.

HI PRESSURE IS EXPECTED TO BUILD IN FOR FOR TUESDAY NIGHT THROUGH
THURSDAY EVENING ACCOMPANIED BY GOOD FLYING CONDS...OUTSIDE OF A
FEW HOUR PERIOD OF VALLEY FOG (BOTH WED AND THUR) AND RESTRICTED
EARLY MORNING VSBYS.

DETERIORATING CIGS AND VSBYS WILL OCCUR AGAIN LATER THURSDAY NIGHT
AND FRIDAY WITH SCATTERED SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...GARTNER/STEINBUGL

In the hours before

Special weather statement, Sep 9, 4:27 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 AM EDT TUE SEP 9 2008

PAZ024-025-090900-
BLAIR PA-CAMBRIA PA-
427 AM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND WEST CENTRAL BLAIR
COUNTIES...

AT 421 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTMONT...
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NANTY-GLO AROUND 440 AM...EBENSBURG AROUND
450 AM AND ASHVILLE AROUND 500 AM.

FORECASTER: KF
Special weather statement, Sep 9, 4:39 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE SEP 9 2008

PAZ019-025>027-090915-
BLAIR PA-HUNTINGDON PA-MIFFLIN PA-SOUTHERN CENTRE PA-
439 AM EDT TUE SEP 9 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MIFFLIN...NORTHERN
BLAIR...NORTHERN HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES...

AT 434 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
HUNTINGDON TO ALTOONA...MOVING NORTHEAST AT 47 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MCALEVYS FORT AROUND 450 AM...SEVEN
MOUNTAINS AROUND 500 AM AND PARK FOREST AROUND 510 AM.

FORECASTER: KF
Special weather statement, Sep 9, 5:33 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 AM EDT TUE SEP 9 2008

PAZ024-033-091015-
CAMBRIA PA-SOMERSET PA-
533 AM EDT TUE SEP 9 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA AND SOMERSET COUNTIES...

AT 529 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WESTMONT
TO 22 MILES SOUTH OF CONNELLSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR NANTY-GLO AROUND 540 AM...LILLY AROUND 550
AM AND WELLERSBURG AROUND 600 AM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 129.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 219...ROUTE
422...STATE ROAD 56.

FORECASTER: GARTNER
Special weather statement, Sep 9, 6:03 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 AM EDT TUE SEP 9 2008

PAZ012-041-042-045-046-049-051>053-091045-
COLUMBIA PA-MONTOUR PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
NORTHUMBERLAND PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-UNION PA-
603 AM EDT TUE SEP 9 2008

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CLINTON...
LYCOMING...NORTH CENTRAL MONTOUR...NORTHEASTERN UNION...NORTHWESTERN
COLUMBIA...NORTHWESTERN NORTHUMBERLAND AND SULLIVAN COUNTIES...

AT 558 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES
NORTHWEST OF JERSEY SHORE TO 9 MILES NORTH OF DANVILLE...MOVING
NORTHEAST AT 35 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE ALSO POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PICTURE ROCKS AROUND 610 AM...RALSTON
AROUND 615 AM...RICKETTS GLEN STAT AROUND 620 AM...SHUNK AROUND 625
AM AND OVERTON AROUND 630 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 206 AND 207...I-180 BETWEEN MILE MARKERS 2
AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14...STATE ROAD 118.

FORECASTER: GARTNER
Special weather statement, Sep 9, 6:04 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
604 AM EDT TUE SEP 9 2008

PAZ025>028-034-035-091100-
BEDFORD PA-BLAIR PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
604 AM EDT TUE SEP 9 2008

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR...FULTON...
HUNTINGDON...MIFFLIN AND WESTERN JUNIATA COUNTIES...

AT 558 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ALTOONA
TO FROSTBURG...MOVING EAST AT 29 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR TYRONE...SCHELLSBURG...SINKING VALLEY...AND
QUEEN AROUND 610 AM...ROARING SPRING...OSTERBURG...AND CLAYSBURG
AROUND 615 AM...SPRUCE CREEK...ROYER AND MANNS CHOICE AROUND 620 AM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:31 AM EDTSevere Thunderstorm WarningCTPBlair, Cambria44 min
Sep 9, 5:11 AM EDTSevere Thunderstorm WarningCTPBlair, Centre, Clinton, Huntingdon, Mifflin, Montour and 3 more64 min
Sep 9, 6:14 AM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Huntingdon, Somerset46 min
Sep 9, 7:38 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more3 hr
Sep 9, 8:11 AM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York44 min
Sep 9, 8:45 AM EDTSevere Thunderstorm WarningCTPLancaster, York75 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.